Covering Graphs by Monochromatic Trees and Helly-Type Results for Hypergraphs

Abstract

How many monochromatic paths, cycles or general trees does one need to cover all vertices of a given r-edge-coloured graph G? These problems were introduced in the 1960s and were intensively studied by various researchers over the last 50 years. In this paper, we establish a connection between this problem and the following natural Helly-type question in hypergraphs. Roughly speaking, this question asks for the maximum number of vertices needed to cover all the edges of a hypergraph H if it is known that any collection of a few edges of H has a small cover. We obtain quite accurate bounds for the hypergraph problem and use them to give some unexpected answers to several questions about covering graphs by monochromatic trees raised and studied by Bal and DeBiasio, Kohayakawa, Mota and Schacht, Lang and Lo, and Cirão, Letzter and Sahasrabudhe.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    A. Abu-Khazneh, J. Barát, A. Pokrovskiy and T. Szabó: A family of extremal hypergraphs for Ryser’s conjecture, J. Combin. Theory Ser. A 161 (2019), 164–177.

    MathSciNet  MATH  Article  Google Scholar 

  2. [2]

    A. Abu-Khazneh and A. Pokrovskiy: Intersecting extremal constructions in Ryser’s conjecture for r-partite hypergraphs, J. Combin. Math. Combin. Comput. 103 (2017), 81–104.

    MathSciNet  MATH  Google Scholar 

  3. [3]

    R. Aharoni: Ryser’s conjecture for tripartite 3-graphs, Combinatorica 21 (2001), 1–4.

    MathSciNet  MATH  Article  Google Scholar 

  4. [4]

    R. Aharoni, J. Barát and I. M. Wanless: Multipartite hypergraphs achieving equality in Ryser’s conjecture, Graphs Combin. 32 (2016), 1–15.

    MathSciNet  MATH  Article  Google Scholar 

  5. [5]

    N. Alon: An extremal problem for sets with applications to graph theory, J. Combin. Theory Ser. A 40 (1985), 82–89.

    MathSciNet  MATH  Article  Google Scholar 

  6. [6]

    N. Alon and J. H. Spencer: The probabilistic method, fourth ed., Wiley Series in Discrete Mathematics and Optimization, John Wiley & Sons, Inc., Hoboken, NJ, 2016.

    MATH  Google Scholar 

  7. [7]

    D. Bal and L. DeBiasio: Partitioning random graphs into monochromatic components, Electron. J. Combin. 24 (2017), P1.18.

    MathSciNet  MATH  Article  Google Scholar 

  8. [8]

    P. Bennett, L. DeBiasio, A. Dudek and S. English: Large monochromatic components and long monochromatic cycles in random hypergraphs, European J. Combin. 76 (2019), 123–137.

    MathSciNet  MATH  Article  Google Scholar 

  9. [9]

    B. Bollobás: On generalized graphs, Acta Math. Acad. Sci. Hungar. 16 (1965), 447–452.

    MathSciNet  MATH  Article  Google Scholar 

  10. [10]

    B. Bollobás: Combinatorics: set systems, hypergraphs, families of vectors, and combinatorial probability, Cambridge University Press, 1986.

  11. [11]

    D. Conlon and W. T. Gowers: Combinatorial theorems in sparse random sets, Ann. of Math. 2 (2016), 367–454.

    MathSciNet  MATH  Article  Google Scholar 

  12. [12]

    L. Danzer, B. Grünbaum and V. Klee: Helly’s theorem and its relatives, in: Proc. Sympos. Pure Math., Vol. VII, Amer. Math. Soc., Providence, R.I., 101–180, 1963.

  13. [13]

    P. Erdős, D. G. Fon-Der-Flaass, A. V. Kostochka and Zs. Tuza: Small transversals in uniform hypergraphs, Siberian Advances in Math. 2 (1992), 82–88.

    MathSciNet  MATH  Google Scholar 

  14. [14]

    P. Erdős, A. Gyárfás and L. Pyber: Vertex coverings by monochromatic cycles and trees, J. Combin. Theory Ser. B 51 (1991), 90–95.

    MathSciNet  MATH  Article  Google Scholar 

  15. [15]

    P. Erdős, A. Hajnal and J. W. Moon: A problem in graph theory, Amer. Math. Monthly 71 (1964), 1107–1110.

    MathSciNet  MATH  Article  Google Scholar 

  16. [16]

    P. Erdős, A. Hajnal and Zs. Tuza: Local constraints ensuring small representing sets, J. Combin. Theory, Ser. A 58 (1991), 78–84.

    MathSciNet  MATH  Article  Google Scholar 

  17. [17]

    D. G. Fon-Der-Flaass, A. V. Kostochka and D. R. Woodall: Transversals in uniform hypergraphs with property (7,2), Discrete Math. 207 (1999), 277–284.

    MathSciNet  MATH  Article  Google Scholar 

  18. [18]

    N. Francetić, S. Herke, B. D. McKay and I. M. Wanless: On Ryser’s conjecture for linear intersecting multipartite hypergraphs, European J. Combin. 61 (2017), 91–105.

    MathSciNet  MATH  Article  Google Scholar 

  19. [19]

    Z. Füredi: Matchings and covers in hypergraphs, Graphs Combin. 4 (1988), 115–206.

    MathSciNet  MATH  Article  Google Scholar 

  20. [20]

    L. Gerencsér and A. Gyárfás: On Ramsey-type problems, Ann. Univ. Sci. Budapest. Eötvös Sect. Math. 10 (1967), 167–170.

    MathSciNet  MATH  Google Scholar 

  21. [21]

    A. Girão, S. Letzter and J. Sahasrabudhe: Partitioning a graph into monochromatic connected subgraphs, J. Graph Theory 91 (2019), 353–364.

    MathSciNet  MATH  Article  Google Scholar 

  22. [22]

    A. Gyárfás: Covering complete graphs by monochromatic paths, in: Irregularities of partitions (Fertőd, 1986), Algorithms Combin. Study Res. Texts, vol. 8, Springer, Berlin, 89–91, 1989.

    Google Scholar 

  23. [23]

    A. Gyárfás: Vertex covers by monochromatic pieces-a survey of results and problems, Discrete Mathematics 339 (2016), 1970–1977.

    MathSciNet  MATH  Article  Google Scholar 

  24. [24]

    A. Gyárfás, M. Ruszinkó, G. N. Sárközy and E. Szemerédi: An improved bound for the monochromatic cycle partition number, J. Combin. Theory Ser. B 96 (2006), 855–873.

    MathSciNet  MATH  Article  Google Scholar 

  25. [25]

    P. E. Haxell and A. D. Scott: On Ryser’s conjecture, Electron. J. Combin. 19 (2012), P23.

    MathSciNet  MATH  Article  Google Scholar 

  26. [26]

    P. E. Haxell and A. D. Scott: A note on intersecting hypergraphs with large cover number, Electron. J. Combin. 24 (2017), P3.26.

    MathSciNet  MATH  Article  Google Scholar 

  27. [27]

    E. Helly: Über mengen konvexer körper mit gemeinschaftlichen punkte., Jahresbericht der Deutschen Mathematiker-Vereinigung 32 (1923), 175–176.

    MATH  Google Scholar 

  28. [28]

    J. R. Henderson: Permutation decomposition of (0, 1)-matrices and decomposition transversals, Ph.D. thesis, California Institute of Technology, 1971.

  29. [29]

    Y. Kohayakawa, G. O. Mota and M. Schacht: Monochromatic trees in random graphs, in: Mathematical Proceedings of the Cambridge Philosophical Society, Cambridge University Press, 1–18, 2018.

  30. [30]

    D. Korándi, R. Lang, S. Letzter and A. Pokrovskiy: Minimum degree conditions for monochromatic cycle partitioning, J. Combin. Theory Ser. B 146 (2021), 96–123.

    MathSciNet  MATH  Article  Google Scholar 

  31. [31]

    D. Korandi, F. Mousset, R. Nenadov, N. Skoric and B. Sudakov: Monochromatic cycle covers in random graphs, Random Structures Algorithms 53 (2018), 667–691.

    MathSciNet  MATH  Article  Google Scholar 

  32. [32]

    A. Kostochka: Transversals in uniform hypergraphs with property (p, 2), Combinatorica 22 (2002), 275–285.

    MathSciNet  MATH  Article  Google Scholar 

  33. [33]

    R. Lang and A. Lo: Monochromatic cycle partitions in random graphs, Comb. Prob. Comput. 30 (2021), 136–152.

    MathSciNet  MATH  Article  Google Scholar 

  34. [34]

    J. Lehel: τ-critical hypergraphs and the Helly property, in: Combinatorial mathematics (Marseille-Luminy, 1981), North-Holland Math. Stud., vol. 75, North-Holland, Amsterdam, 413–418, 1983.

    MathSciNet  MATH  Article  Google Scholar 

  35. [35]

    L. Lovász: On minimax theorems of combinatorics, Mat. Lapok 26 (1975), 209–264 (1978).

    MathSciNet  MATH  Google Scholar 

  36. [36]

    L. Lovász: On the ratio of optimal integral and fractional covers, Discrete Math. 13 (1975), 383–390.

    MathSciNet  MATH  Article  Google Scholar 

  37. [37]

    L. Lovász: Combinatorial problems and exercises, second ed., North-Holland Publishing Co., Amsterdam, 1993.

    MATH  Google Scholar 

  38. [38]

    G. Moshkovitz and A. Shapira: Exact bounds for some hypergraph saturation problems, J. Combin. Theory Ser. B 111 (2015), 242–248.

    MathSciNet  MATH  Article  Google Scholar 

  39. [39]

    A. Pokrovskiy: Partitioning edge-coloured complete graphs into monochromatic cycles and paths, J. Combin. Theory Ser. B 106 (2014), 70–97.

    MathSciNet  MATH  Article  Google Scholar 

  40. [40]

    M. Schacht: Extremal results for random discrete structures, Ann. of Math. 2 (2016), 333–365.

    MathSciNet  MATH  Article  Google Scholar 

  41. [41]

    Z. Tuza: On the order of vertex sets meeting all edges of a 3-partite hypergraph, in: Proceedings of the First Catania International Combinatorial Conference on Graphs, Steiner Systems, and their Applications, Vol. 1 (Catania, 1986), vol. 24 A, 59–63, 1987.

Download references

Acknowledgements

We thank Louis DeBiasio and Tuan Tran for helpful comments on an earlier version of this manuscript. We would like to thank the anonymous referees for their careful reading of the paper and many useful suggestions. In particular, we are grateful for a suggestion on how to rewrite the proof of Lemma 4.3 to make it easier to follow.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Benny Sudakov.

Additional information

Research supported in part by SNSF grants 200020-162884 and 200021-175977.

Research supported in part by SNSF grant 200021_196965.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bucić, M., Korándi, D. & Sudakov, B. Covering Graphs by Monochromatic Trees and Helly-Type Results for Hypergraphs. Combinatorica 41, 319–352 (2021). https://doi.org/10.1007/s00493-020-4292-9

Download citation

Mathematics Subject Classification (2010)

  • 05C15
  • 05C65
  • 05C80
  • 05D15
  • 05D40